Cardio Vascular Inflammation
Sep 27, 2012
I have read that HIV infection can cause Cardio Vascular Inflammation. I have not been able to find out if this is caused by the virus or the medications. Does a low viral load decrease that chance of this? I am concerned because I've been positive since 1988 and am not on any medications. My cd4's stay around the 650's and my VL varies between 3000 and 6000.
Response from Mr. Vergel
Yes, the virus creates an inflammatory environment even in elite controllers with low viral load (you seem to be one of them). Of course, higher viral loads are more problematic and cause a lot more inflammation than lower viral loads. Inflammatory cytokines (proteins produced by the immune system as messengers) like IL-6 and TNF alpha are sometimes elevated even in the presence of low or no detectable HIV viral load.
HIV medications improve the risks of a cardiovascular event since they bring HIV viral load down (and hence, inflammatory cytokines) , but some also have some metabolic issues like increase lipids that can be an issue in the long term. Luckily, new drugs approved after 2005 do not increase lipids as much as the older ones used to do.
Other factors under our control can also reduce inflammation. Exercise, adequate diet with fish, fruits and vegetables, low consumption of alcohol and animal fats, and others can also reduce inflammatory response in HIV positive or negative people.
By the way, researchers are looking for people like you: UCSF Researchers Study Elite Controllers So Much Promise Requires Risky Research
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Deep Kissing Safe?
- Can HIV Be Transmitted Through Touching A Bloody Scab?
- Fever After Masturbation Worried I Have HIV
- Herpes After Licking Genital Worried I Have HIV
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.